Skip to main content

Full text of "History Of The Theory Of Numbers - I"

See other formats

CHAP, in]                FERMAT'S AND WILSON'S THEOREMS.                         75
C. A. Laisant and E. Beaujeux91 used the period ax . . .an of the periodic fraction to base B for the irreducible fraction Pi/q, where q is prime to B. If p2, • • - , Pn are the successive remainders,
Starting with the second equation, we obtain the period a2. . .anax for p2/q. Similarly for pz/q,. . ., pn/q. Thus the /=<?(#) irreducible, fractions with denominator q separate into sets of n each. Hence f=kn. Since Bn=l, Bf=l (mod 5).
L. Ottinger92 employed differential calculus to show that, in
P=(a+d)(a+2d). . . \a+(p-l)d\ =a*-l+Cl»-lap
-tic,-*.*       (
Cr being the sum of the products of 1, 2, . . . , k taken r at a time.   Hence, if p is a prime, C?"1 (r = 1, . . . , p — 2) is divisible by p, and
P=a*-l+d'2d. . .(p-l)d (mod p).
For a = d = l, this gives 0=l + (p — 1)! (mod p).
H. Anton93 gave Gauss'28 proof of Wilson's theorem.
J. Petersen94 proved Wilson's theorem, by dividing the circumference of a circle into p equal parts, where p is a prime, and marking the points 1, . . . , p. Designate by 12 . . .p the polygon obtained by joining 1 with 2, 2 with 3, . . ., p with 1. Rearranging these numbers we obtain new polygons, not all convex. While there are pi rearrangements, each polygon can be designated in 2p ways [beginning with any one of the p numbers as first and reading forward or backward], so that we get (p — 1)1/2 figures. Of these |(p — 1) are regular. The others are congruent in sets of p, since by rotation any one of them assumes p positions. Hence p divides (p — 1)1/2 -(p-l)/2 and hence (p-2)!-l. Cf. Cayley101.
To prove Fermat's theorem, take p elements from q with repetitions in all ways, that is, in qp ways. The q sets with elements all alike are not changed by a cyclic pennutation of the elements, while the remaining qp— q sets are permuted in sets of p. Hence p divides (f — q. [Cf. Perott,126 Bricard.131]
F. Unferdinger95 proved by use of series of exponentials that
"Nouv. Ann. Math., (2), 7, 1868, 292-3.
"Archiv Math. Phys., 48, 1868, 159-185.
83/6wi., 49, 1869, 297-8.
MTidsskrift for Mathematik, (3), 2, 1872, 64-65 (Danish).
MS;t*iincrHhprirht,fl Ak. Wisfl   Winn. ft7. 1873   TT. 3ft3.